• 24 hour numbers
  • Urgent Care
    • 617-253-1311
  • Urgent Mental Health Concerns
    • 617-253-2916
  • Violence Prevention & Response
    • 617-253-2300
  • All contact numbers
  • Close
Alert icon

Could it B-vitamins?

Dear Lucy: My workout partner usually stinks, even just after he’s taken a shower and put on clean clothes. I think I once read that large amounts of B vitamins can cause this kind of body odor, and he does take a lot. He claims that he needs them to help him stay focused. Can this be true? He’s a good partner, except for the stink. Any suggestions? —Stink Bombed

Illustration of two people lifting weights, one with stink lines coming from his armpits


Dear Stink Bombed: Lucy gets a lot of unusual questions, but even by Lucy standards, this one is extraordinary. Fortunately, Lucy has an equally extraordinary resource in MIT Medical Nutritionist Anna Jasonides, whose first reaction was to question whether the problem was body odor or clothing odor. “Perhaps the workout partner doesn’t do laundry often enough,” she muses. “Dirty clothes can have a smell that is easily confused with body odor. If one puts on dirty clothes after a shower, one may still smell.”

But if the problem is actual body odor, Jasonides concedes that it is within the realm of possibility that your partner’s B-vitamin consumption is the culprit. “All eight B vitamins are water-soluble. That means they don’t accumulate in the body like fat-soluble vitamins A, D, E, and K,” she says. “For a long time, that made us think that B vitamins in any amount were harmless. We now know that excessive intake of certain B vitamins can cause problems. But we’re talking excessive.” 

Very high doses of vitamin B6 (pyridoxine), for example, can cause nerve-related symptoms such as numbness and tingling in the extremities, especially if taken over long periods of time. Vitamin B3 (niacin) in very high doses has been reported to cause flushing, itching, nervousness, headaches, and intestinal symptoms. 

The two B-vitamins that might have some connection to body odor are vitamin B-1 (thiamin) and the B vitamin choline, Jasonides tells Lucy. If taken in mega doses, thiamin is excreted not only in urine, but also through the skin, and this changes body odor. Choline, present in many multivitamins and B-complex blends, has been associated with a fishy body odor, but only in individuals with a rare metabolic disorder known as trimethylaminuria, who are missing enzymes that normally causes a fishy-smelling compound called trimethylamine to be excreted in urine. In people with this disorder, trimethylamine excretes in the breath and sweat. These unfortunate individuals tend to have a fishy odor anyway, but the odor may be exacerbated by choline intake.

“In any case, the healthiest way to insure that you’re getting all the vitamins and other nutrients you need is to eat a healthy, varied diet that includes fruit, vegetables, whole grains, legumes, healthy fats, and protein,” Jasonides says. “With a balanced diet, B-vitamin and other supplements should be unnecessary.”

Lucy concurs, and suggests that you might want to have a friendly conversation with your buddy—not about his body odor, but, rather, to encourage him to make an appointment for a general check-up with his primary care provider. Lucy is always amazed at how many “healthy” young men seem to avoid their doctors at all costs—and sometimes to their great detriment. The fact is that whatever symptoms your buddy believes he is treating with vitamins might be indicative of an undiagnosed medical condition. At the very least, you should encourage him to discuss his vitamin regimen with someone who knows more about tolerable levels and possible side effects. —Lucy

 

Back to Ask Lucy Information contained in Ask Lucy is intended solely for general educational purposes and is not intended as professional medical advice related to individual situations. Always obtain the advice of a qualified healthcare professional if you need medical diagnosis, advice, or treatment. Never disregard medical advice you have received, nor delay getting such advice, because of something you read in this column.